Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 203, NWS Denver/Boulder, CO

August 14, 2013Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2013, 4:55 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2013, 4:55 PM MDT (22:55 UTC)
Expired
Aug 14, 2013, 5:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:23 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 2:23 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
223 PM MDT WED AUG 14 2013

.SHORT TERM...DEW POINTS CONTINUE TO DROP OVER THE WESTERN PORTION
OF OUR AREA WHILE THE EASTERN PART IS JUST APPROACHING THE MIXING
TEMPERATURE. DESPITE THE DRIER ENVIRONMENT THERE IS STILL DECENT
COVERAGE BUT CONVECTION IS WEAKER. I HAD THOUGHT ABOUT LOWERING
POPS NEAR THE MOUNTAINS...BUT WILL KEEP THEM AROUND 20 PERCENT FOR
THE REST OF THE AFTERNOON. FURTHER EAST...SOUTHEAST WINDS HAVE
DEVELOPED ON THE PLAINS BUT THEY ARE PRETTY LIGHT...AND THERE IS
NOT MUCH MOISTURE ADVECTION. STILL SOME POTENTIAL FOR SEVERE
STORMS WITH CAPES AROUND 1000 J/KG AND SHEAR IMPROVING A BIT IN
THE LATE AFTERNOON AND EVENING BUT IT IS LOOKING LIKE THE
GREATEST THREAT IS SOUTHEAST OF OUR AREA.

STILL QUITE A BIT OF CONVECTION UPSTREAM TO KEEP SOME CLOUDS
AROUND THIS EVENING...BUT WE SHOULD SEE PRETTY GOOD CLEARING
LATER TONIGHT. ONLY AREA WITH ENOUGH MOISTURE REMAINING FOR FOG OR
STRATUS WOULD BE NEAR THE EASTERN BORDER...WHICH SHOULD BE THE
LAST PLACE TO CLEAR. ON THURSDAY DRYING WILL CONTINUE WITH A
LITTLE WARMING ALOFT WHILE NORTHEAST WINDS HOLD BACK THE SURFACE
WARMING A LITTLE. RESULT IS FURTHER STABILIZATION...SO I TRIMMED
THE POPS BACK A LITTLE MORE...REMOVING STORMS FROM THE DENVER
FORECAST. GUIDANCE HAS HIGHS NEAR 90 WHICH COULD BE...WILL STICK
WITH FORECAST OF UPPER 80S ASSUMING THERE WILL STILL BE SOME
AFTERNOON CLOUD COVER FROM THE MOUNTAIN CONVECTION.

.LONG TERM...A RIDGE OF HIGH PRESSURE BUILDING OVER THE WEST WILL
ALLOW FOR A DRIER AND MORE SUBSIDENT NORTHERLY FLOW OVER
NORTHEASTERN COLORADO FOR FRIDAY AND SATURDAY. NONE OF THE MDLS
ARE GENERATING MUCH IN THE WAY OF QPF IN THE AFTN AND EVENING.
ONLY POPS FOR NOW WILL BE ISOLD AND CONFINED TO THE HIGHER
TERRAIN. TEMPERATURES SLIGHTLY ABOVE NORMAL BY SATURDAY. THE NEXT
POTENTIAL SHORT WAVE FOR EARLY NEXT WEEK IS NOT AS PRONOUNCED AND
IN MOST CASES NON EXISTENT IN THE LATEST GFS RUN. THERE WILL BE AN
INCREASE IN SUBTROPICAL MOISTURE OVER WESTERN CO AS THE RIDGE AXIS
SHIFTS EAST AND THE FLOW ALOFT BECOMES SWLY. THE LATEST ECMWF AND
ONE OF THE GFS ENSEMBLE MEMBERS STILL INDICATE IT MOVING ACROSS
LATE SUNDAY THROUGH TUESDAY PERIOD. THE ECMWF DOES NOT MOVE THE
TROUGH AXIS ACROSS UNTIL MONDAY NIGHT OR EARLY TUESDAY. FOR NOW WL
GO WITH SLGT CHC TSTMS ACROSS THE CWFA BY EARLY NEXT WEEK WITH
THE BEST TSTM COVERAGE OVER THE MTNS.

&&

.AVIATION...VFR THROUGH THURSDAY. ISOLATED THUNDERSTORMS IN THE
DENVER AREA THROUGH EARLY EVENING...MAIN THREAT IS A CHANCE OF
VARIABLE WINDS GUSTING TO AROUND 30 KNOTS. LESS THUNDERSTORM
ACTIVITY ON THURSDAY WITH LITTLE IMPACT EXPECTED.

&&

.HYDROLOGY...FASTER STORM MOTIONS TODAY AND THURSDAY WITH LESS
MOISTURE AVAILABLE. STRONGER STORMS NEAR THE EASTERN COLORADO
BORDER COULD PRODUCE HEAVY RAINFALL OF UP TO 2 INCHES IN AN HOUR
WHICH COULD PRODUCE MINOR FLOODING. FURTHER WEST THE FLOOD THREAT
IS MINIMAL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Aug 14, 10:52 AM MDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT WED AUG 14 2013

COZ030>051-151700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1052 AM MDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHTLY DRIER AND MORE STABLE AIRMASS WILL BEGIN TO BUILD INTO
THE AREA. AS A RESULT...THE AFTERNOON AND EVENING SHOULD FEATURE
LESS STORM COVERAGE THAN THE PAST COUPLE DAYS. THERE WILL STILL BE
A THREAT OF LOCALLY HEAVY RAINFALL AND A COUPLE SEVERE STORMS ON
THE EASTERN PLAINS THIS AFTERNOON DUE TO MORE LOW LEVEL MOISTURE
AND INSTABILITY HOLDING IN PLACE THERE. THE MOST LIKELY AREA FOR
THOSE STRONGER STORMS WOULD BE SOUTHEAST OF A LINE FROM STERLING
TO FORT MORGAN AND KIOWA.

ANY THUNDERSTORMS ARE EXPECTED TO END DURING THE EVENING HOURS AS
THE DRIER AIRMASS OVERTAKES THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER
RIDGE BUILDS OVERHEAD. SUNDAY THROUGH TUESDAY...THE UPPER RIDGE
WILL WEAKEN AS MOISTURE ALOFT RETURNS TO THE REGION. CHANCES FOR
THUNDERSTORMS WILL INCREASE AS TEMPERATURES DECREASE SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Aug 14, 3:38 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT WED AUG 14 2013

COZ035-142215-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
338 PM MDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR BOULDER COUNTY UNTIL 415 PM MDT.

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ALLENSPARK...OR 34 MILES SOUTHWEST OF FORT
COLLINS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
JAMESTOWN...PEACEFUL VALLEY...RAYMOND...ALLENSPARK AND GOLD HILL.

LAT...LON 4010 10530 4004 10548 4007 10550 4008 10547
      4014 10553 4015 10550 4018 10549 4018 10551
      4017 10553 4019 10553 4021 10557 4025 10545
TIME...MOT...LOC 2138Z 324DEG 16KT 4018 10550

KRIEDERMAN
Special weather statement, Aug 14, 4:23 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT WED AUG 14 2013

COZ038-042-142315-
NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD
COUNTY-
423 PM MDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL 515 PM MDT.

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GROVER...OR 32 MILES NORTHEAST OF
GREELEY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GROVER.

LAT...LON 4076 10460 4090 10454 4085 10404 4060 10412
TIME...MOT...LOC 2223Z 282DEG 22KT 4082 10440

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:38 PM MDTSpecial Weather StatementBOUBoulder37 min
Aug 14, 4:23 PM MDTSpecial Weather StatementBOUWeld52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.